Pennsylvania, 2021

Tornado in Pennsylvania, July 29, 2021

July 29, 2021 · NWS CLE · 1 event in 1 county or zone

A surface low moved from northern Lake Huron to near Toronto during the late morning through early afternoon of the 29th, allowing the accompanying warm front to advance northeastward from northwest PA toward central NY. A supercell developed along the warm front and produced a very brief EF0 tornado as the thunderstorm moved southeastward over southeastern Crawford County in the very early…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CLE wrote it up.

A surface low moved from northern Lake Huron to near Toronto during the late morning through early afternoon of the 29th, allowing the accompanying warm front to advance northeastward from northwest PA toward central NY. A supercell developed along the warm front and produced a very brief EF0 tornado as the thunderstorm moved southeastward over southeastern Crawford County in the very early afternoon. This tornadic supercell occurred in an overall favorable environment comprised of moderate instability, low mixed layer LCL heights near 750 meters AGL, and moderate effective bulk shear of nearly 40 knots. However, surface-based effective storm-relative helicity was about 150 meters squared per second squared, which is marginal for a tornadic supercell. Backed surface winds just ahead of the warm front likely contributed to the sizeable effective bulk shear and storm-relative helicity.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at Jul 29, 9:05 AM EST, 2 hours 35 minutes earlier.

Area forecast discussion, Jul 29, 9:05 AM EST, 2 hours 35 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
1005 AM EDT Thu Jul 29 2021

.SYNOPSIS...

Low pressure over the central Great Lakes will move east into
Ontario and New York while a cold front settles south across the
region toward evening. High pressure will build in behind the
low and persist through Saturday. Another cold front will move
across the area on Sunday.

&&

.NEAR TERM /THROUGH FRIDAY/...

Convection across the area is moving southeast with a
considerable amount of debris clouds from the overnight
convection. Robust convection over Lake Erie this morning
exhibited some rotation with indication of a tornadic
waterspout. With Lake Erie now reaching it summer peak
temperature the boundary layer over the lake is particularly
unstable.

As for redevelopment of convection for the afternoon, the region
is not quite out of the woods so to speak. Effective shear is
sufficient to help organize any storm formation and some mid-
level dry air is in place to promote downburst formation as the
delta theta-e values are in the 25-30 range. Convection
allowing models from the 00Z cycle don't produce much
redevelopment over the region in the afternoon but some
thinning/clearing is taking place over western OH and southern
lower MI. Will lower POPS west and north of the exiting
convection for the afternoon but not entirely remove them. Have
kept the current max temperature forecast as it is for now.

Previous discussion:
The biggest change with this update was the
slowing of initial onset of precipitation. The line of storms
that developed in Wisconsin overnight and tracked to the
southeast moved slower than expected, resulting in onset of
precipitation for the western counties closer to 12Z. The line
of convection approaching from the west has significantly
weakened and has also split into two primary areas: one across
IN and the other north of Lake Erie. There is a notable gap
between clusters, where isolated showers are beginning to
develop. Will have to continue to monitor this area as that is
the most likely part of the storm to cross northern OH.

Also adjusted temperatures this morning as the increase WAA over
the area over performed and temperatures trended 2-4 degrees
warmer than previous forecast.

Previous Discussion...
A low pressure centered near Lake Michigan has caused much of
Wisconsin to see severe weather this evening. This is the system
that is being monitored for potential severe weather to move
into the CWA this morning. The downfall is that models are not
handling the ongoing convection well, making it difficult to
determine extent and timing of this system. Overall, the line of
convection has slowed and as a result onset of precipitation
for the western counties has been delayed to near 9-10Z this
morning. SPC has maintained a Slight Risk for severe weather
across the area today, with the primary threat remaining wind
although an isolated tornado cannot be ruled out. WPC has also
maintained a Marginal Risk for excessive rainfall today for the
entire area.

Digging into the details about this system, there are many
factors to consider. Overnight, the systems general path shifted
to become more SSE versus the previously forecast SE. This was a
result of a very conducive environment over northern Illinois.
If this path continues, which right now is expected to, the
main system looks to track southwest of the CWA. Initial
thoughts were that this would aid in most storms remaining sub-
severe. However with instability values are 1000-1500 J/kg
along the boundary, an increasing moisture gradient in the same
area, and WAA across NW OH, a better environment for the
persistence of storms has set up than previously forecast. These
values are expected to continue to increase ahead of the cold
front as well. This is ultimately providing a better
environment for the convection now developing in northern and
central Michigan to move into. General arrival time of showers
and thunderstorms also looks to coincide with when the arrival
of a LLJ of 50-55 knots which will kick in over the western
half of the CWA, likely aiding in the persistence of storms.
High PWATS of 1.6-1.8 inches will aid in the mixing down of
higher winds, resulting in a primary threat of strong winds and
heavy rainfall. Confidence is high that the area will receive
showers and thunderstorms today, it is just a question of when
and how strong they will be.

This forecast update takes into account the current mesoscale
factors, coupled with hi-res model output. However there
remains ample uncertainty about this system, especially with no
model resolving the current weather well. These next couple
hours will be key in determining the morning impact it may have
on the area. Updates will be issued as needed.

Showers and thunderstorms look to move east of the area by
tonight as the cold front moves east of the area. High pressure
will build in behind it, resulting in fair weather conditions
for much of Thursday night and Friday. High temperatures today
will be in the low 80s, although areas with rainfall may be a
tad cooler. Highs on Friday will be below normal, only reaching
into the upper 60s to low 70s. Overnight lows will be in the low
60s as CAA becomes a dominant influence over northern Ohio and
NW Pennsylvania.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/...
The Great Lakes region will be a northwest flow aloft this weekend.
The pick day of the weekend will be Saturday with unsettled weather
returning on Sunday. Temperatures will be below average as well with
highs in the 70s this weekend. A shortwave trough will move through
the northwest flow on Sunday along with a reinforcing cold front.
Scattered showers and isolated thunderstorms will return in the
forecast on Sunday. Weak high pressure will build back down across
the Great Lakes region by Sunday night.

&&

.LONG TERM /MONDAY THROUGH WEDNESDAY/...
A large scale upper level trough will be near the Great Lakes and
Upper Ohio Valley for early next week. We will continue with the
below average temperatures with daytime high temperatures in the
70s. We will also see sunshine with some clouds passing through as
well. We should be mainly dry with a slight up tick for rain chances
by Wednesday.

&&

.AVIATION /12Z Thursday THROUGH Monday/...
Widespread VFR conditions will persist across the area for much
of today, with the exception being in areas of the strongest
storms. These showers have produced heavy rainfall, which can
reduce visibilites to MVFR and IFR conditions. Upstream
observations have stations along the line of convection dropping
to MVFR and then quickly returning to VFR as the line departs.

A great deal of uncertainty still exists with this MCS moving
across the area this morning. General trends suggest an overall
weakening of the system, however a break in the line across MI
has now begun to see some convection filling in and moving
towards the area. With high PWATs and a strong low level jet
expected to kick in this morning, strong winds are the biggest
threat during any storm. Have opted to keep wind gusts up to
30-40 knots in tempo groups this morning into the early
afternoon to account for this. Outside of convection, winds will
be from the southwest at 5-11 knots.

A cold front is expected to move across the area late this
morning, which will result in an increase in winds to 10-15
knots from the west, gusting to 20 knots from a line extending
KCLE to KCAK and west. Winds will weaken to 5-10 knots from the
northwest behind the departing cold front this afternoon, which
will also mark the decrease in precipitation chances. Near the
end of this TAF period, eastern terminals may see a drop in
ceilings to MVFR levels, but the daytime precipitation and
frontal progression will determine this so confidence is not
high at this time.

Outlook...Non-VFR possible with showers and thunderstorms
Thursday evening. Non-VFR is possible again Saturday evening
into Sunday in thunderstorms.

&&

.MARINE...
The winds early this morning will start out light and southerly.
Winds are expected to increase to around 15 knots from the southwest
by late morning or midday as a meso low pressure skirting by north
of the lake today. Winds will become westerly 10 to 15 knots by this
afternoon and slowly weaken. We may be close to SCA conditions for a
couple hours along the central lakeshore zones but not confident to
issue any headlines at this time. A cold front will move across the
lake this evening. Winds will increase to around 15 knots from the
north or northwest tonight into Friday. Small Craft Advisories will
be more likely for the Thursday night into Friday time frame with
broader onshore flow. High pressure will move over the lake Friday
night with lighter winds. Southwest winds will increase on Saturday
10 to 15 knots. Another cold front will move across the lake on
Sunday with a shift of winds back from the north or northwest around
15 knots late on Sunday into Sunday night. Lighter winds will return
on Monday with weak high pressure.

Light winds strengthen to 15 to 20 knots and become west to
southwest with the passage of a warm front tonight. These winds
shift to the northwest and north Thursday after a cold front moves
south across the area with winds of 15 to 20 knots lasting through
Friday afternoon. A Small Craft Advisory and Beach Hazard Statement
will be needed to highlight the threat of high winds and waves
during this time period. High pressure builds in Friday through
Saturday, reducing winds and eventually shifting to out of the
southwest by Saturday.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...None.
PA...None.
MARINE...None.

&&

SYNOPSIS...LaPlante
NEAR TERM...LaPlante
SHORT TERM...Griffin
LONG TERM...Griffin
AVIATION...Campbell
MARINE...Griffin
Hazardous weather outlook, Jul 29, 2:54 AM EST, 8 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
354 AM EDT Thu Jul 29 2021

LEZ061-142>149-162>169-OHZ003-006-008-013-014-017>023-027>033-
036>038-047-PAZ002-003-300800-
Ripley to Buffalo NY extending from 5NM off shoreline to US-
Canadian border-Maumee Bay to Reno Beach OH-
Reno Beach to The Islands OH-The Islands to Vermilion OH-
Vermilion to Avon Point OH-Avon Point to Willowick OH-
Willowick to Geneva-on-the Lake OH-Geneva-on-the-Lake to Conneaut OH-
Conneaut OH to Ripley NY-
Detroit River Lt. to Maumee Bay OH to Reno Beach OH beyond 5NM
offshoreline to US-Canadian border-
Reno Beach to The Islands OH beyond 5NM off shoreline to US-
Canadian border-
The Islands to Vermilion OH beyond 5 nm off shoreline to US-
Canadian border-
Vermilion to Avon Point OH beyond 5 nm off shoreline to US-
Canadian border-
Avon Point to Willowick OH beyond 5 nm off shoreline to US-
Canadian border-Willowick to Geneva-on-the-
Lake OH beyond 5NM off shoreline to US-Canadian border-Geneva-on-the-
Lake to Conneaut OH beyond 5 nm off shoreline to US-Canadian border-
Conneaut OH to Ripley NY beyond 5 nm off shoreline to US-
Canadian border-Lucas-Wood-Sandusky-Geauga-Ashtabula Inland-Hancock-
Seneca-Huron-Medina-Summit-Portage-Trumbull-Wyandot-Crawford-
Richland-Ashland-Wayne-Stark-Mahoning-Marion-Morrow-Holmes-Knox-
Southern Erie-
354 AM EDT Thu Jul 29 2021

This Hazardous Weather Outlook is for Lake Erie, north central
Ohio, northeast Ohio, northwest Ohio and northwest Pennsylvania.

.DAY ONE...Today and tonight.

Showers and thunderstorms will approach the area from the northwest
early this morning. A few thunderstorms may be strong to severe, with
damaging wind gusts remaining the primary threat. All showers and
storms will be associated with heavy rainfall, which may lead to
isolated flash flooding.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Please relay any information about
observed severe weather to the NWS while following all local, state,
and CDC guidelines.

OHZ007-009-010-PAZ001-300800-
Ottawa-Erie-Lorain-Northern Erie-
354 AM EDT Thu Jul 29 2021

This Hazardous Weather Outlook is for north central Ohio, northwest
Ohio and northwest Pennsylvania.

.DAY ONE...Today and tonight.

Showers and thunderstorms will approach the area from the northwest
early this morning. A few thunderstorms may be strong to severe, with
damaging wind gusts remaining the primary threat. All showers and
storms will be associated with heavy rainfall, which may lead to
isolated flash flooding.

Dangerous swimming conditions are likely tonight from Maumee Bay to
Vermilion Ohio and also for Conneaut Ohio to Ripley New York.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Please relay any information about
observed severe weather to the NWS while following all local, state,
and CDC guidelines.

OHZ011-012-089-300800-
Cuyahoga-Lake-Ashtabula Lakeshore-
354 AM EDT Thu Jul 29 2021

This Hazardous Weather Outlook is for northeast Ohio.

.DAY ONE...Today and tonight.

Showers and thunderstorms will approach the area from the northwest
early this morning. A few thunderstorms may be strong to severe, with
damaging wind gusts remaining the primary threat. All showers and
storms will be associated with heavy rainfall, which may lead to
isolated flash flooding.

Dangerous swimming conditions are likely today and tonight from
Vermilion Ohio to Conneaut Ohio.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Please relay any information about
observed severe weather to the NWS while following all local, state,
and CDC guidelines.

In the hours before

Special weather statement, Jul 29, 7:57 AM EST, 3 hours 43 minutes before
Special Weather Statement
National Weather Service Cleveland OH
857 AM EDT Thu Jul 29 2021

OHZ027-028-036-291330-
Crawford-Wyandot-Marion-
857 AM EDT Thu Jul 29 2021

...A STRONG THUNDERSTORM WILL AFFECT MARION...SOUTHEASTERN WYANDOT
AND SOUTHWESTERN CRAWFORD COUNTIES...

At 856 AM EDT, a strong thunderstorm was located near Morral, or 7
miles west of Marion, moving east at 40 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Marion, La Rue, Morral, Waldo, Caledonia, New Bloomington, Green Camp
and Harpster.

LAT...LON 4049 8325 4051 8325 4051 8330 4054 8342
      4063 8342 4077 8331 4074 8311 4072 8286
      4064 8286 4064 8296 4049 8296 4048 8302
      4043 8303
TIME...MOT...LOC 1256Z 282DEG 36KT 4063 8326

Saunders
Special weather statement, Jul 29, 8:46 AM EST, 2 hours 54 minutes before
Special Weather Statement
National Weather Service Cleveland OH
946 AM EDT Thu Jul 29 2021

OHZ012>014-089-291415-
Geauga-Lake-Ashtabula Lakeshore-Ashtabula Inland-
946 AM EDT Thu Jul 29 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT GEAUGA...LAKE AND
ASHTABULA COUNTIES...

At 946 AM EDT, radar indicated strong thunderstorms were located
along a line extending from Painesville to near Chesterland. Movement
was east at 45 mph.

Wind gusts up to 50 mph are possible with these storms.

Locations impacted include...
Painesville, Ashtabula, Conneaut, Chardon, Fairport Harbor,
Geneva-On-The-Lake, Mentor, Geneva, Madison, North Kingsville,
Middlefield, Perry, Orwell, Burton, Chesterland, Kirtland, Huntsburg,
Claridon, Austinburg and Montville.

If outdoors, consider seeking shelter inside a building.

LAT...LON 4150 8081 4150 8100 4146 8100 4144 8137
      4176 8128 4176 8124 4186 8101 4187 8090
      4191 8080 4191 8077 4195 8059
TIME...MOT...LOC 1346Z 253DEG 37KT 4173 8123 4148 8134

Saunders
Special weather statement, Jul 29, 9:17 AM EST, 2 hours 23 minutes before
Special Weather Statement
National Weather Service Cleveland OH
1017 AM EDT Thu Jul 29 2021

PAZ001>003-291445-
Northern Erie-Southern Erie-Crawford-
1017 AM EDT Thu Jul 29 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT ERIE AND CRAWFORD
COUNTIES...

At 1017 AM EDT, radar indicated strong thunderstorms were located
along a line extending from 6 miles northwest of Northwest
Harborcreek to near Atlantic. Movement was east at 45 mph.

Wind gusts up to 50 mph are possible with these storms.

Locations impacted include...
Erie, Meadville, Corry, Edinboro, Titusville, North East, Union City,
Cambridge Springs, Waterford, Wattsburg, Canadohta Lake, Riceville,
Northwest Harborcreek, Lincolnville, Guys Mills, Harborcreek,
Lawrence Park, Wesleyville, Cochranton and Saegertown.

If outdoors, consider seeking shelter inside a building.

LAT...LON 4162 7982 4149 8000 4148 8026 4214 8010
      4227 7977 4201 7976 4199 7961 4162 7961
TIME...MOT...LOC 1417Z 274DEG 38KT 4224 8005 4152 8023

Saunders
Local storm report, Jul 29, 11:08 AM EST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
1208 PM EDT THU JUL 29 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1147 AM     TSTM WND DMG     2 SW NORTH KINGSVILLE   41.90N 80.70W
07/29/2021                   ASHTABULA          OH   911 CALL CENTER

            TREE AND WIRES DOWN.

&&
Special weather statement, Jul 29, 11:31 AM EST, 9 minutes before
Special Weather Statement
National Weather Service Cleveland OH
1231 PM EDT Thu Jul 29 2021

OHZ014-089-PAZ003-291700-
Ashtabula Lakeshore-Ashtabula Inland-Crawford-
1231 PM EDT Thu Jul 29 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHERN ASHTABULA AND
SOUTHWESTERN CRAWFORD COUNTIES...

At 1230 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Ashtabula to near Pymatuning North.
Movement was southeast at 35 mph.

Wind gusts up to 50 mph are possible with these storms.

Locations impacted include...
Ashtabula, Geneva-On-The-Lake, Linesville, Harmonsburg, Pymatuning
North, Pymatuning Central, Pierpont, Conneaut Lake, Edgewood,
Plymouth Center, Conneaut Lakeshore, Geneva and Hartstown.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4186 8063 4163 8017 4150 8028 4186 8094
      4187 8093 4189 8082 4191 8080 4191 8077
TIME...MOT...LOC 1630Z 295DEG 32KT 4189 8076 4166 8050

Saunders

The radar

The Pittsburgh radar (KPBZ), 119 km away, was scanning. The volume nearest the first event began at 16:40 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Crawford

When
July 29, 11:40 AM EST to 11:41 AM EST
Where
Crawford County, 1.17 mi SSE of Mt Hope to 1.65 mi SSE of Mt Hope
Rating
EF0
Path length
0.57 mi
Path width
75 yd
Reported by
NWS Storm Survey
Coordinates
41.584, -79.963

A brief EF0 tornado with estimated maximum winds of 85 mph occurred six-miles northeast of Cochranton. This tornado began along Fowler Road, just northwest of PA-173. The tornado then tracked southeast across the intersection of those two roads before ending along Sugar Lake Road in Wayne Township. Numerous trees were uprooted, two barns had their roofs blown off, a semi was blown off PA-173, a detached garage was blown into a field and destroyed, a chimney toppled onto the roof of a home, and a corn field was flattened along the tornado's path.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2021Every state in 2021This day in weather historyThe tornado archive for Pennsylvania, 2021Warnings in Pennsylvania, July 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 970336.